Alert archive / Colorado / Flash Flood Warnings in 2003
Flash Flood Warning 38, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Sep 9, 2003, 6:25 PM MDT for Montezuma County, Colorado. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2003, 6:25 PM MDT (00:25 UTC)
- Expired
- Sep 10, 2003, 12:15 AM MDT
- In force
- 6 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County Montezuma County, CO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 0.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1203 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 100027 FFWGJT COC083-100615- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 625 PM MDT TUE SEP 9 2003 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS EXTENDED A * FLASH FLOOD WARNING FOR... MONTEZUMA COUNTY IN SOUTHWEST COLORADO * UNTIL 1215 AM MDT...WEDNESDAY * NUMEROUS MUD AND ROCK SLIDES HAVE ALREADY BEEN REPORTED BY LAW ENFORCEMENT IN MONTEZUMA COUNTY. AT 620 PM MDT...HEAVY RAIN WAS INDICATED ON DOPPLER RADAR IN NORTHWEST AND ALSO IN SOUTHEAST MONTEZUMA COUNTY. THE SHOWERS WERE MOVING NORTHEAST AT 30 MPH. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. LAT...LON 3702 10900 3704 10845 3758 10806 3757 10892
2 follow-up statements
000 RWUS32 KGJT 100216 FFSGJT COC083-100615- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 815 PM MDT TUE SEP 9 2003 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR MONTEZUMA COUNTY UNTIL 1215 AM MDT ON WEDNESDAY... DOPPLER RADAR HAS CONTINUED TO INDICATE AREAS OF HEAVY RAINFALL IN MONTEZUMA COUNTY. SHORTLY AFTER 800 PM MDT...THE MCELMO CANYON ROAD...WEST OF CORTEZ...WAS REPORTED TO BE WASHED OUT IN SEVERAL PLACES. ADDITIONALLY...STREET FLOODING WAS REPORTED IN CORTEZ. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. $$ PRINGLE
000 RWUS32 KGJT 100405 FFSGJT COC083-100615- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1004 PM MDT TUE SEP 9 2003 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR MONTEZUMA COUNTY UNTIL 1215 AM MDT ON WEDNESDAY... AT 1000 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE MODERATE TO HEAVY RAINFALL ACROSS MOST OF MONTEZUMA COUNTY. FLOODING WAS STILL REPORTED AT SOME LOCATIONS IN MONTEZUMA COUNTY...WITH ADDITIONAL FLOODING STILL POSSIBLE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. $$ PRINGLE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 3:17 PM MDT, 3 hours 8 minutes earlier.
Area forecast discussion, Sep 9, 3:17 PM MDT, 3 hours 8 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
317 PM MDT TUE SEP 9 2003
SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
NEGATIVE TILT UPPER TROUGH EXTENDING FROM THE PACIFIC NORTHWEST
TO THE CENTRAL ROCKIES. STRONG UPPER JET NOSING INTO ARIZONA
WITH ANOTHER JET SEGMENT OVER NORTHERN COLORADO AND SOUTHERN WYOMING.
RIGHT ENTRANCE AND LEFT EXIT REGION JET COUPLET SITUATED OVER THE
ARE IS PROVIDING PLENTY OF FORCING. SOUTHWEST FLOW ALSO CONVERGING
INTO THE FOUR CORNERS AREA AND THE SAN JUAN MOUNTAINS AT LOWER
LEVELS. PLENTY OF MOISTURE BEING ADVECTED INTO THE AREA. LOTS OF RAIN
ACROSS THE FOUR CORNERS AREA WITH NUMEROUS REPORTS OF FLOODING.
IMPRESSIVE DYNAMICS REMAIN OVER THE AREA TONIGHT. H7 FLOW STARTS TO
VEER LATE TONIGHT WHICH SHOULD SHIFT SOME OF THE RAINFALL FOCUS
FURTHER NORTH AWAY FROM THE SOUTHERN SAN JUANS. RAINFALL TONIGHT
COMBINED WITH OTHER RECENT RAINS WILL LIKELY CAUSE FLOODING PROBLEMS
ACROSS MUCH OF WESTERN COLORADO. SNOW AT HIGH ELEVATIONS IS ANOTHER
CONSIDERATION. THICKNESS VALUES AND H7 TEMPERATURES SUGGEST SNOW
LEVELS DOWN TO 7000-8000 FEET ACROSS THE NORTH BY 12Z WEDNESDAY AND
9000-10000 FEET ACROSS THE SOUTH. GROUND IS STILL WARM AND EXPECT
ACCUMULATIONS GENERALLY BE AT MUCH HIGHER ELEVATIONS ALTHOUGH
CONVECTIVE SNOWS WILL LIKELY PRODUCE SOME LOCAL ACCUMULATIONS AT
LOWER ELEVATIONS. LINDQUIST
UPPER LOW MOVES OVER THE AREA WEDNESDAY. DYNAMICS GRADUALLY SHIFT
EAST OF THE AREA BUT THE OROGRAPHIC COMPONENT WILL AID IN FORCING
ACROSS WEST AND NORTHWEST FACING SLOPES AND MOUNTAIN RANGES.
MOISTURE AND FORCING WILL BE SUFFICIENT FOR HIGH POPS AGAIN.
WEDNESDAY NIGHT...MODELS CONTINUE TO KEEP MOIST NORTHWEST FLOW
WITH WEAK DYNAMICS OVER THE REGION. WITH BETTER FORCING AND MOISTURE
OVER NORTHERN SECTIONS HAVE GONE WITH HIGHER POPS ACROSS THE NORTH
AND MOUNTAIN LOCATIONS. OTHER CONCERN IS SNOW LEVEL. WITH
CONVECTIVE 700 MB TEMPERATURES -3 C ACROSS THE NORTH AND NEAR 0 C
ACROSS THE SOUTH...SNOW LEVEL IS EXPECTED TO BE AROUND 7000 FEET
ACROSS THE NORTH AND 8000 FEET ACROSS THE SOUTH.
THURSDAY AND THURSDAY NIGHT...TROF MOVES SLOWLY EAST TO HIGH PLAINS
BY LATE THURSDAY. COOL NORTHWEST UNSTABLE FLOW WILL ALLOW SLIGHT
CHANCE SHOWERS OVER LOWER ELEVATIONS WITH CHANCE SHOWERS OVER HIGHER
TERRAIN. DRIER AIR MOVES INTO THE REGION BY THURSDAY NIGHT WITH
ONLY SLIGHT CHANCE POPS EXPECTED ACROSS THE NORTH. WITH SLIGHTLY
WARMER AIR ON THURSDAY...EXPECT SNOW LEVELS AROUND 8500 FEET.
FRIDAY AND SATURDAY...EXPECT FRIDAY TO BE AN IN BETWEEN DAY AS
NEXT SYSTEM APPROACHES FROM THE WEST. CLOUDS WILL INCREASE FROM
THE NORTH ON FRIDAY WITH SLIGHT CHANCE OF SHOWERS ACROSS NORTHERN
SECTIONS. MODELS CONTINUE TO INCREASE STRENGTH OF THE SYSTEM WITH
EACH SUCCESSIVE RUN. WITH GOOD DYNAMICS AND MOISTURE EXPECT SYSTEM TO
BRING CHANCE OF SHOWERS MOUNTAINS AND NORTH ON SATURDAY. SYSTEM
APPEARS TO BE QUITE COLD AND EXPECT SNOW TO BE A CONCERN OVER
MOUNTAIN LOCATIONS. MPM
SUNDAY THROUGH TUESDAY...
TROF SLOWLY MOVES OUT OF THE AREA ON SUNDAY BRINGING DRIER AND
SLIGHTLY WARMER CONDITIONS. MAIN STORM TRACK FOR PACIFIC DISTURBANCES
WILL REMAIN NORTH OF THE CWA MONDAY IN MODERATE WNW FLOW
ALOFT. ON TUESDAY IT APPEARS THE WINDS ALOFT BECOME MORE
NORTHWESTERLY ACCORDING TO THE MRF. THIS BRINGS A SHORTWAVE TROUGH
AND COLD FRONT INTO THE NORTHERN HALF OF THE CWA ON TUESDAY. HAVE
INCREASED POPS A NOTCH IN THE NRN HALF OF THE CWA...DROPPED TEMPS A
BIT AND INCREASED RH AND SFC WINDS FOR TUE. CJC
.GJT...FLASH FLOOD WATCH FOR SOUTHEAST UTAH AND ALL OF WESTERN
COLORADO THROUGH 9:00 AM MDT WEDNESDAY.Hazardous weather outlook, Sep 9, 4:53 PM MDT, 1 hour 32 minutes before
COZ001>014-017>023-UTZ022>025-027>029-101200- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GRAND JUNCTION CO 453 PM MDT TUE SEP 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... ...FLASH FLOOD WATCH IN EFFECT THROUGH 9:00 AM MDT WEDNESDAY FOR SOUTHEAST UTAH...AND WESTERN COLORADO... ...WINTER WEATHER EXPECTED ACROSS THE HIGH ELEVATIONS... THUNDERSTORMS PRODUCING HEAVY RAIN...SOME RECURRING OVER THE SAME LOCATION...WILL AFFECT EASTERN UTAH AND WESTERN COLORADO THROUGH TONIGHT. THE HEAVIEST RAINFALL IS EXPECTED TO OCCUR ACROSS SOUTHEAST UTAH AND SOUTHWEST COLORADO. THUNDERSTORMS WILL ALSO PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING...GUSTY WINDS...AND POSSIBLY SMALL HAIL. IN ADDITION...COOLER AIR FILTERING INTO THE AREA WILL RESULT IN SNOW ACCUMULATIONS OVER THE MOUNTAINS PEAKS AND HIGH ELEVATION PASSES. A STRONG FALL-LIKE STORM SYSTEM WILL MOVE ACROSS THE GREAT BASIN TONIGHT WITH MUCH OF ITS ENERGY FOCUSING ON EASTERN UTAH AND WESTERN COLORADO. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SNOWFALL IS EXPECTED TO CONTINUE IN THE HIGH MOUNTAIN AREAS WEDNESDAY WITH SOME LOWERING OF SNOW LEVELS ACROSS THE NORTH. SNOW WILL BE ACCOMPANIED BY THUNDER AT TIMES WHICH WILL LIKELY ENHANCE ACCUMULATIONS. THE LOWER ELEVATIONS WILL CONTINUE TO SEE THUNDERSTORM ACTIVITY WITH LOCALLY HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 30 MPH. A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE ACROSS THE REGION AS THE STORM CENTER MOVES OVERHEAD ON WEDNESDAY. DRIER CONDITIONS ARE EXPECTED IN THE WAKE OF THE STORM ON THURSDAY AND FRIDAY...THOUGH ISOLATED THUNDERSTORMS ARE EXPECTED SATURDAY... SUNDAY AND MONDAY...THOUGH MAINLY OVER HIGHER TERRAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL AND HEAVY RAIN AS SOON AS POSSIBLE. NL/TAL
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 6:23 PM MDT | Flash Flood Warning | GJT | Dolores, Ouray, San Miguel | 6 hr |
| Sep 9, 8:24 PM MDT | Flash Flood Warning | GJT | La Plata | 4 hr |
| Sep 10, 4:36 AM MDT | Severe Thunderstorm Warning | GJT | Mesa | 39 min |
| Sep 10, 7:44 AM MDT | Flash Flood Warning | GJT | Garfield | 3 hr |
| Sep 10, 1:45 PM MDT | Severe Thunderstorm Warning | GJT | Mesa | 45 min |
| Sep 10, 2:28 PM MDT | Severe Thunderstorm Warning | GJT | Mesa | 47 min |
| Sep 10, 2:41 PM MDT | Flash Flood Warning | GJT | Mesa | 2 hr |
Nearby
Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.